A seven-year-old boy from Modesto, Calif., who ended up in the emergency room, is one of more than a dozen cases of serious pharmacy errors at Walgreens drugstores reported by readers and viewers in the wake of an ABC News investigation of the problem posted online and broadcast last month.
Walgreens has confirmed the incident.
"His legs were shaking, he was getting delirious, cold and shaking. I kept thinking why is this happening?" the boy's mother, Diane Ramirez, wrote in a letter to The Blotter on ABCNews.com.THE BLOTTER RECOMMENDS
Ramirez said she filled her son's prescription for a drug called Tegretol-XR, which was prescribed to treat her son's mental health problems, on March 15 at her local Walgreens. But her child's condition worsened, and his doctor told her to increase the dosage.
It was not until a friend suggested she view the recent ABC News "20/20" report on pharmacy errors on The Blotter on ABCNews.com that Ms. Ramirez thought to double-check the prescription.
To her horror, instead of Tegretol-XR, Walgreens had given her Toprol XL used to treat high blood pressure in adults (pictured above).
"My son had been taking the wrong pills for almost three weeks. I immediately took him to the emergency room where he was evaluated. The doctors told us that if we had not caught this in time, our son would have collapsed because the medication was making his blood pressure drop," Ms. Ramirez told ABC News.
Ms. Ramirez went back to her local Walgreens, where, she says, "a red-faced pharmacist apologized over and over. He said he didn't know who had filled the prescription and gave us a new bottle of the correct medicine. The pharmacist refunded our $20 insurance copayment and asked us to return or destroy the wrong pills."
When contacted by ABC News about the Ramirez case, a spokesman for Walgreens acknowledged the error, saying the pharmacy manager at the Modesto Walgreens had filed an internal company error report about the case last Friday.
In a statement to ABC News, Walgreens said the prescription had been filled by a pharmacy technician and checked by a pharmacist. "As a result of the error, procedures were reviewed with the Pharmacy staff" at the store, the company said.
Walgreens appears to shift some of the blame for the error from its own pharmacy staff to the young boy's doctor. "We found the prescription was handwritten by the doctor and unfortunately misread by our staff."
"This is a case where electronic prescribing could have avoided confusion between two medication names that looked similar when handwritten," the company statement said.
"I'm angry and upset, particularly at Walgreens attempts to blame our doctor. What you showed on '20/20,' it's happening here in our neighborhood. We were shocked and furious to find out it had happened to us," Ms. Ramirez said.
"It's disappointing but not surprising," University of Illinois Professor Bruce Lambert, a specialist in studying medication errors, told ABC News in response to the Ramirez case.
"Confusion between drugs with look-alike and sound-alike names, such as Toprol and Tegretol, is a well-known problem," Lambert said. "The FDA issued a warning to pharmacists in October 2005 of the potential for mix-ups with these two drugs."
The "20/20" pharmacy investigation found there were no federal regulations, and only a few states require drugstores to report pharmacy errors. There are also no federal standards for pharmacy technicians, who can often be high school students with minimal training.
"Retail pharmacies have their own internal error reporting systems, but they have fought efforts to require them to publicly disclose the information, claiming proprietary and privacy concerns," said Lambert. "Access to this data would be a valuable resource to study and prevent future errors."
In the latest development, after ABC News contacted Walgreens to ask about the case, Ms. Ramirez said she received a phone call from a Walgreens representative who asked how her son was doing and offered her a "settlement," which she says she politely refused to discuss.
"The doctors at the emergency room told me I should report this, but I had no idea who to tell. That's why I wrote to ABC," Ms. Ramirez said.